Alabama, 2012

Damaging Winds in Alabama, December 10, 2012

December 10, 2012 · NWS HUN · 5 events in 2 counties and zones

A quasi-linear convective system (QLCS) tracked east across northern Alabama during the early morning hours. One of the storms in this line developed supercellular characteristics and a mesocyclone which tracked from eastern Limestone into southeastern Madison Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A quasi-linear convective system (QLCS) tracked east across northern Alabama during the early morning hours. One of the storms in this line developed supercellular characteristics and a mesocyclone which tracked from eastern Limestone into southeastern Madison Counties. Wind damage occurred in the western portions of the city of Madison in eastern Limestone County, and again along Governor's Drive in southeast Huntsville in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 10, 2:55 AM CST, 24 minutes earlier.

Area forecast discussion, Dec 10, 2:55 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 AM CST MON DEC 10 2012

.MESOSCALE UPDATE...
A LINE OF THUNDERSTORMS CONTINUED TO PUSH TO THE EAST ACROSS THE
CWFA. THE LINE AS OF THIS WRITING EXTENDING FROM NW LINCOLN
COUNTY...TO JUST EAST OF THE QUAD CITIES...TO NEAR PHIL CAMPBELL.
THE LINE WAS MOVING TO THE EAST AROUND 45 MPH. FREQ-CONTINUOUS CLOUD
TO GROUND LIGHTNING...AS WELL LOTS OF INTERCLOUD FLASHES WERE ON-
GOING...ESPECIALLY IN THE STRONGEST CELLS. AS RECENTLY REPORTED FROM
THE KMSL AIRPORT...WIND GUSTS TO 36 MPH AND NEARLY 3/4 OF AN INCH OF
RAIN HAVE OCCURRED THUS FAR WITH ON-GOING T-STORM ACTIVITY.

MESOANALYSIS INDICATED LITTLE CHANGE WITH PREVIOUS THINKING. THE
STRONGEST SHEAR/SRH WAS DISPLACED EAST OF THIS LINE. A FEW BOWING
SEGMENTS WERE NOTED OVER WITH THIS LINE. HOWEVER EXPECT FOR A FEW
BRIEF GUSTS OF 40-50 MPH OR SO...SEVERE STORM CHANCES REMAIN SLIM.
THE LINE AS IT APPROACHES THE I-65 CORRIDOR AND POINTS EAST SHOULD
STAY MORE/LESS THE SAME WITH OVERALL STORM INTENSITY.

RSB

&&

.PREV DISCUSSION...
/ISSUED 935 PM CST SUN DEC 9 2012/
THE SURFACE COLD FRONT CONTINUES ITS EAST-SOUTHEAST PROGRESSION AS OF
03Z. THE FRONT WAS ANALYZED TO BE ALONG A LINE EXTENDING SOUTHWEST
FROM NEAR INDIANAPOLIS INDIANA...TO NEAR EVANSVILLE INDIANA...TO
PADUCAH KENTUCKY...THEN ALONG THE MISSISSIPPI RIVER INTO SOUTHEAST
ARKANSAS. THE CURRENT TIMING OF THE COLD FRONT MOVING SOUTHEAST
TOWARD THE FORECAST AREA LOOKS TO BE IN DECENT SHAPE. EXPECT
SCATTERED SHOWERS/STORMS TO CONTINUE TO DEVELOP ALONG AND AHEAD OF
THE COLD FRONT AS IT NEARS THE FORECAST AREA TOWARD MORNING. WILL
NEED TO MONITOR STORMS OVERNIGHT...AS THE ATMOSPHERE WILL CONTINUE
TO APPROACH MODERATE INSTABILITY AHEAD OF THE COLD FRONT ACROSS
NORTHEAST MISSISSIPPI AND INTO SOUTHERN MIDDLE TENNESSEE.

THE ONLY MAIN CHANGES TO THE GOING FORECAST WILL BE TO UPDATE THE
EVENING/AFTER MIDNIGHT WORDING IN THE ZONES AND TO SLIGHTLY BUMP UP
TEMPS ACROSS MOST OF THE FORECAST AREA.

TT

&&

.AVIATION...
/ISSUED 1137 PM CST SUN DEC 9 2012/
FOR 06Z TAFS...LOW CLOUDS IN ADVANCE OF A LINE OF SHOWERS AND STORMS
ALONG A COLD FRONT WILL BEGIN TO MOVE INTO THE MSL AND HSV TERMINALS
BETWEEN 07Z AND 09Z. MVFR CEILINGS AND VISIBILITIES WILL QUICKLY
LOWER INTO THE IFR RANGE TOWARD 12Z AT BOTH SITES. WILL KEEP
PREDOMINANT SHRA FROM AROUND 15Z UNTIL CLOSE TO 00Z AT BOTH LOCATIONS
ALONG WITH IFR/MVFR CEILINGS. ONLY EXPECT SLIGHT IMPROVEMENT INTO THE
LOW END OF THE MVFR CEILING CATEGORY TOWARD THE LATTER PART OF THE
FORECAST PERIOD.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 9, 9:35 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 PM CST SUN DEC 9 2012

ALZ001>010-016-TNZ076-096-097-101000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
935 PM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE CHANCES FOR A FEW STRONG TO SEVERE THUNDERSTORMS WILL INCREASE
OVER NORTHWEST ALABAMA TOWARD MORNING AS A STRONG COLD FRONT
APPROACHES THE TENNESSEE VALLEY. STRONG TO DAMAGING WINDS WILL BE THE
MAIN THREAT ASSOCIATED WITH ANY STORMS THAT ARRIVE AHEAD OF THE
FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE COLD FRONT WILL TRACK FROM WEST TO EAST ACROSS THE TENNESSEE
VALLEY ON MONDAY MORNING...PRODUCING A ROUND OF STRONG TO POSSIBLY
SEVERE THUNDERSTORMS. THESE STORMS WILL DEVELOP ALONG AND AHEAD OF
THE FRONT...ARRIVING IN NORTHWEST ALABAMA NEAR SUNRISE AND TRACKING
TOWARD NORTHEAST ALABAMA BY LATE MORNING. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS...WITH SPEEDS TO 70
MPH POSSIBLE. THE THUNDERSTORM THREAT IS EXPECTED TO END LATE MONDAY
AFTERNOON AS THE FRONT TRACKS OFF TO OUR SOUTHEAST. IN
TOTAL...RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE BUT
RECENT DRY CONDITIONS SHOULD PREVENT SIGNIFICANT FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE ON MONDAY MORNING.

TT

In the hours before

Special weather statement, Dec 10, 1:15 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 AM CST MON DEC 10 2012

ALZ001>003-100800-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
115 AM CST MON DEC 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...WESTERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 200 AM CST...

AT 111 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
EAST OF WALNUT GROVE TO BLAIR...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...SHEFFIELD...TUSCUMBIA...UNDERWOOD-PETERSVILLE...CHEROKEE
AND SAINT FLORIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3488 8810 3500 8791 3500 8740 3451 8790
      3452 8814
TIME...MOT...LOC 0711Z 257DEG 42KT 3503 8786 3451 8872

RSB
Special weather statement, Dec 10, 1:50 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 AM CST MON DEC 10 2012

ALZ001>005-100830-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-LIMESTONE AL-
150 AM CST MON DEC 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...NORTHWESTERN
LAWRENCE...COLBERT...FRANKLIN AND NORTHWESTERN LIMESTONE COUNTIES
UNTIL 230 AM CST...

AT 148 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
NORTH OF UNDERWOOD-PETERSVILLE TO VERONA...AND MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...RUSSELLVILLE...TUSCUMBIA...
RED BAY...UNDERWOOD-PETERSVILLE...CHEROKEE...TOWN CREEK...
ROGERSVILLE...KILLEN...PHIL CAMPBELL...LITTLEVILLE...LEIGHTON...
LEXINGTON...VINA...ANDERSON...SAINT FLORIAN...HODGES AND LESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3480 8811 3499 8795 3500 8710 3432 8771
      3432 8817
TIME...MOT...LOC 0748Z 259DEG 34KT 3504 8762 3416 8866

RSB
Special weather statement, Dec 10, 2:25 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 AM CST MON DEC 10 2012

ALZ001>007-TNZ076-096-097-100915-
MADISON AL-MORGAN AL-LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
FRANKLIN AL-LIMESTONE AL-MOORE TN-LINCOLN TN-FRANKLIN TN-
225 AM CST MON DEC 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHWESTERN MORGAN...EASTERN LAUDERDALE...LAWRENCE...EASTERN
COLBERT...FRANKLIN...LIMESTONE...SOUTH CENTRAL MOORE...LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 315 AM CST...

AT 224 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES
SOUTH OF LAWRENCEBURG TO FULTON...AND MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DECATUR...ATHENS...RUSSELLVILLE...FAYETTEVILLE...MOULTON...HAZEL
GREEN...HARVEST...ESTILL SPRINGS...TRINITY...TOWN CREEK...
ROGERSVILLE...PHIL CAMPBELL...ARDMORE...LITTLEVILLE...LEIGHTON...
NORTH COURTLAND...COURTLAND...HILLSBORO...ELKMONT AND VINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3500 8730 3499 8684 3514 8683 3531 8600
      3430 8735 3432 8817
TIME...MOT...LOC 0822Z 256DEG 65KT 3501 8726 3419 8835

RSB
Special weather statement, Dec 10, 3:15 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CST MON DEC 10 2012

ALZ001>007-009-TNZ076-096-097-101000-
MADISON AL-MORGAN AL-LAUDERDALE AL-LAWRENCE AL-COLBERT AL-JACKSON AL-
FRANKLIN AL-LIMESTONE AL-MOORE TN-LINCOLN TN-FRANKLIN TN-
315 AM CST MON DEC 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...MORGAN...EASTERN
LAUDERDALE...LAWRENCE...EASTERN COLBERT...NORTHWESTERN JACKSON...
EASTERN FRANKLIN...LIMESTONE...MOORE...LINCOLN AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 400 AM CST...

AT 314 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF LYNCHBURG TO 8 MILES NORTHWEST OF HALEYVILLE...AND
MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...ATHENS...HARTSELLE...FAYETTEVILLE...
WINCHESTER...MOORES MILL...LYNCHBURG...MERIDIANVILLE...MOULTON...
REDSTONE ARSENAL...HAZEL GREEN...HARVEST...DECHERD...ESTILL
SPRINGS...NEW MARKET...TRINITY...PRICEVILLE AND TOWN CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM
THE PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

&&

LAT...LON 3541 8626 3539 8628 3534 8624 3533 8620
      3536 8616 3530 8595 3431 8671 3431 8777
      3500 8723 3499 8684 3514 8683 3537 8658
      3532 8642
TIME...MOT...LOC 0912Z 259DEG 42KT 3538 8654 3434 8768

RSB

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
December 10, 3:19 AM CST to 3:23 AM CST
Where
Limestone County, 0.71 mi E of Burgreen Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.728, -86.788

Wind damage occurred in and near a neigborhood along Browns Ferry Road just west of County Line Road. A few trees were knocked down along Browns Ferry Road. The winds tore shingles off of a home, a fences was partially blown over, and a home under construction sustained some damage. A trampoline was destroyed after being blown about 200 yards.

Thunderstorm Wind, Madison

When
December 10, 3:26 AM CST to 3:29 AM CST
Where
Madison County, 2.72 mi ENE of Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.721, -86.729

Trees were knocked down at the intersection of Eastview Drive and Highland Drive.

Thunderstorm Wind, Madison

When
December 10, 3:38 AM CST to 3:41 AM CST
Where
Madison County, 2.57 mi S of Huntsville Mills Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.713, -86.545

Four trees were blown down on Governors Drive going up Monte Sano Mountain. Several limbs were knocked down and garbage cans were blown around.

Thunderstorm Wind, Madison

When
December 10, 3:38 AM CST to 3:41 AM CST
Where
Madison County, 2.48 mi SSW of Huntsville Mills Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
34.719, -86.572

Several trees up to one foot in diameter were knocked down along Governors Drive just east of Huntsville Hospital. Time estimated by radar.

Thunderstorm Wind, Madison

When
December 10, 3:38 AM CST to 3:41 AM CST
Where
Madison County, 2.48 mi ESE of Huntsville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.719, -86.579

A large window of a rug store was blown out at the intersection of Whitesburg Drive and Longwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424092, 424095, 424093, 424094, 424096.